Colorado, 2002

Hail and Damaging Wind in Colorado, June 17, 2002

June 17, 2002 · NWS PUB · 2 events in 2 counties and zones

Virga caused an 82 mph microburst wind gust. and about 200 homes were without electricity for a short time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Virga caused an 82 mph microburst wind gust. Many fences were blown down...a few trees were uprooted...and about 200 homes were without electricity for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 2:00 AM MST, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 2:00 AM MST, 11 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT MON JUN 17 2002

...MAIN FORECAST CONCERNS ARE INCREASING FIRE WEATHER DANGERS THROUGH
THE EARLY PART OF THIS WEEK AND EFFECTS OF PASSING UPPER SYSTEM
FOR MID WEEK...

CURRENT WATER VAPOR AND UPPER AIR ANALYSIS HAS UPPER LEVEL RIDGE
AXIS ACROSS WESTERN COLORADO AND WYOMING STRETCHING INTO CENTRAL
SASKATCHEWAN...WITH AN UPPER LOWS SPINNING JUST SOUTH OF JAMES BAY
AND OFF THE WESTERN WASHINGTON COAST. AT THE SURFACE...WEAK LEE
TROUGH CURRENTLY DEVELOPING ACROSS THE EASTERN PLAINS. LOW LEVEL
MOISTURE REMAINS ACROSS THE EASTERN PLAINS WITH DEW PTS MAINLY IN THE
40S...WITH MUCH DRIER AIR WEST OF THE DIVIDE WITH DEW PTS IN THE 20S.

FOR TODAY...UPPER LOW OFF WESTERN WASHINGTON MOVES ONSHORE AND
BEGINS TO FLATTEN RIDGE OVER THE STATE. WITH A TRANSITION TO MORE
WESTERLY FLOW ALOFT...LEE TROUGH STRENGTHENS ACROSS THE EASTERN
PLAINS AND MOVES NEAR KANSAS BORDER THIS AFTERNOON ALLOWING FOR
DOWNSLOPE FLOW ACROSS THE PLAINS TODAY. MODEL SOUNDINGS INDICATE LOW
LEVEL MOISTURE ACROSS THE PLAINS MIXING OUT LATE THIS MORNING AS
WARMER (14C TO 17C AT 700MB) DRIER AIR ALOFT MOVES IN...AND WILL
REMOVE ISOLATED POPS ACROSS THE EASTERN MTNS AND PLAINS FOR TODAY.
WITH DOWNSLOPE AND ADIABATIC SOUNDINGS TO 500MB ACROSS THE PLAINS
THIS AFTERNOON...WILL SEE TEMPS SOME 10 DEGREES WARMER THAN YESTERDAY
WITH BREEZY CONDITIONS POSSIBLE AS 500MB WINDS AROUND 25KT. AGAIN
NOT MUCH CHANCE OUT WEST WITH DRY AND WARM CONDITIONS AND BREEZY WEST
WINDS IN THE AFTERNOON.

FOR TUES...MUCH OF THE SAME EXPECTED AS WASHINGTON UPPER TROUGH
CONTINUES TO MOVE INTO IDAHO...KEEPING WESTERLY FLOW ALOFT ACROSS THE
STATE AND LEE TROUGH ACROSS THE EASTERN PLAINS. 700MB TEMPS REMAIN IN
THE 16C TO 18C RANGE...AND WITH LOW LEVELS REMAINING DRY WILL SEE LOW
RHS ACROSS THE AREA. COULD SEE MIXING TO 500MB OR ABOVE ON TUESDAY
WITH AFTERNOON BREEZY CONDITIONS POSSIBLE...ALLOWING FOR POSSIBLE
EXTREME FIRE BEHAVIOR ON TUESDAY. ALSO A CONCERN IS ALONG THE EXTREME
WESTERN KANSAS BORDER...AS DRY LINE WILL BE NEAR BY...BUT BELIEVE
CAP WILL REMAIN STRONG AND WILL NOT MENTION ANY POPS.

TUES NIGHT THROUGH THURSDAY...UPPER TROUGH CONTINUES ACROSS THE
NORTHERN TIER...HOWEVER MODELS DISAGREE ON STRENGTH AND AMPLITUDE OF
PASSING SYSTEM. AVN IS MUCH STRONGER AND FURTHER SOUTH WITH THIS
SYSTEM...ALLOWING FOR A COLD FRONT TO MOVE ACROSS THE EASTERN
PLAINS WITH UPSLOPE FLOW...MUCH COOLER TEMPS AND PRECIP CHANCES WED
AND THU...WITH ETA AND ETA EXTENSION TO 84 HRS MUCH WEAKER AND
FURTHER NORTH WITH THE SYSTEM KEEPING BULK OF MOISTURE AND COOLER
TEMPS NORTH OF CWA. CURRENT FORECAST HAS SLIGHTLY COOLER TEMPS...BUT
NO PRECIP MENTIONED AND I WILL STAY THE COURSE FOR THE TIME BEING.

NO CHANGES PLANNED TO THE REST OF THE EXTENDED (FRI-SUN) AS MEDIUM
RANGE MODELS DIFFER ON PLACEMENT OF UPPER LEVEL RIDGE...THOUGH AGREE
ON KEEPING GENERALLY WARM AND DRY SOUTHWEST FLOW ALOFT.

.PUB...NONE.

MW

In the hours before

Special weather statement, Jun 17, 11:00 AM MST, 2 hours 45 minutes before
COZ058>081-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT MON JUN 17 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO...

WEST WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...WILL
BRING IN WARMER AND DRIER AIR TO SOUTH CENTRAL AND SOUTHEASTERN
COLORADO TODAY.  IN ADDITION...A DEVELOPING AREA OF LOW PRESSURE
ACROSS THE EASTERN PLAINS OF COLORADO...WILL HELP TO BRING WARM
AFTERNOON TEMPERATURES AND WESTERLY WINDS OF 10 TO 20 MPH TO MUCH
OF THE AREA THIS AFTERNOON AND AGAIN ON TUESDAY. THE COMBINATION OF
WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AFTERNOON WINDS AND
THE PERSISTENT DRY CONDITIONS...WILL SIGNIFICANTLY INCREASE THE FIRE
DANGER ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH
TUESDAY.

The radar

The Amarillo radar (KAMA), 205 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baca

When
June 17, 1:45 PM MST to 1:50 PM MST
Where
Baca County, 12 mi SE of Campo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -102.433

Thunderstorm Wind, Pueblo

When
June 17, 5:50 PM MST
Where
Pueblo County, Pueblo West
Measured
71 kt (82 mph)
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301099, 5301100.